Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 56, NWS Northern Indiana

May 28, 2017Defiance County, Henry County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at May 28, 2017, 3:08 PM EDT for Defiance County, Henry County, Ohio. It was in force for 37 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2017, 3:08 PM EDT (19:08 UTC)
Expired
May 28, 2017, 3:45 PM EDT
In force
37 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Defiance County, OH, Henry County, OH

The radar

The Northern Indiana radar (KIWX), 109 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 3:18 PM EDTHAIL 12 N Ney, OH
May 28, 3:20 PM EDTHAIL 0.754 Ne The Bend, OH
May 28, 3:25 PM EDTHAIL 13 Nw Brunersburg, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 1:56 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2017-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2017-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

451 
WUUS53 KIWX 281908
SVRIWX
OHC039-069-281945-
/O.NEW.KIWX.SV.W.0056.170528T1908Z-170528T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
308 PM EDT SUN MAY 28 2017

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Northeastern Defiance County in northwestern Ohio...
  Northwestern Henry County in northwestern Ohio...

* Until 345 PM EDT

* At 307 PM EDT, a severe thunderstorm was located 9 miles south of
  Bryan, moving east at 25 mph.

  HAZARD...60 mph wind gusts, quarter size hail, and heavy rainfall. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Defiance, Farmer, Ney, Evansport, Jewell, Brunersburg, Ridgeville
  Corners and The Bend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 4127 8423 4125 8460 4142 8464 4143 8458
      4143 8434 4146 8434 4148 8422
TIME...MOT...LOC 1907Z 262DEG 22KT 4134 8458 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

MCS
1 follow-up statement
651 
WWUS53 KIWX 281922
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
322 PM EDT SUN MAY 28 2017

OHC039-069-281945-
/O.CON.KIWX.SV.W.0056.000000T0000Z-170528T1945Z/
Defiance OH-Henry OH-
322 PM EDT SUN MAY 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHEASTERN DEFIANCE AND NORTHWESTERN HENRY COUNTIES...

At 322 PM EDT, a severe thunderstorm was located 7 miles northwest of
Defiance, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Defiance, Ney, Ridgeville Corners, Evansport, Jewell and Brunersburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4127 8423 4126 8448 4143 8453 4143 8434
      4146 8434 4148 8422
TIME...MOT...LOC 1922Z 262DEG 22KT 4135 8446 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

MCS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:57 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, May 28, 1:57 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
157 PM EDT Sun May 28 2017

.SYNOPSIS...
Issued at 143 PM EDT Sun May 28 2017

Showers and thunderstorms formed across the area this afternoon
and will continue moving to the northeast with hail and damaging
winds as the main threats. A cold front will move through tonight
putting the showers and storms to an end and bringing cooler and drier
air into the region for Memorial Day Monday and the early work
week. However, a shower or storm can't be ruled out later in the
day Memorial Day and then Tuesday afternoon as well as a result
of a disturbance moving through each day. Temps drop back into the
mid to upper 50s tonight before rebounding into the 70s on
Memorial Day. Highs will trend down into the mid to upper 60s for
Wednesday with the cooler air moving in behind the cold front.

&&

.UPDATE...
Issued at 1117 AM EDT Sun May 28 2017

Atmosphere beginning to destabilize as clouds have thinned and
diurnal heating is underway. CAMs all in decent agreement on
thunderstorms developing in the 17-20z time frame and moving out
of the east this evening. MLCAPE expected in the 1500-2500 j/kg
range with mid level lapse rates around 7c/km. Models only
showing 0-3km shear of 20-30 knots but deeper 0-6km shear more
favorable around 40 knots as upper level jet streak moves through.
Expecting broken line of storms to develop with stronger updrafts
having potential for damaging winds and large hail this afternoon
and early evening. Forecast on track but did make some minor
tweeks to pops and timing.

&&

.SHORT TERM...(Today and Tonight)
Issued at 336 AM EDT Sun May 28 2017

Airmass over our area will destabilize today as an upr trof moves
east to the wrn Grtlks. This should allow tstms to develop over
wrn portions of our area early this aftn and spread east across
ern portions later this aftn. Given forecast of moderate
instability with cape apchg 1500j/kg and modest deep layer shear
near 30kt, some potential for a few storms with damaging winds and
large hail in our area. Decent mixing and a warm start to the day
should allow temps to top out in the m70s despite considerable
cloudiness and dvlpg storms/cold pools this aftn.

Storms expected to move east out of the cwa early this eve
as cdfnt moves through. WSW gradient should keep some mixing
going overnight limiting temp falls despite clearing skies with
lows expected in the m50s.

&&

.LONG TERM...(Monday through Saturday)
Issued at 336 AM EDT Sun May 28 2017

Upr low over srn Manitoba expected to move to the upr Grtlks Monday
and then lift slowly ne Tue/Wed. Mainly a cool/dry period, but
shrtwv's rotating around this low may cause a few showers in the
area each day. Another upr low expected to track slowly se across
srn Ontario Thu-Fri and to Quebec Saturday. Swly low level flow
should develop ahead of this system allowing for some
destabilization in our area by Fri as cdfnt approaches which may
allow tstms to develop. This front expected to move slowly south
across the cwa keeping a chc of showers in the area through
Saturday, with temps turning cooler after a brief/modest late week
warmup.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 143 PM EDT Sun May 28 2017

Low pressure pushes into Michigan dragging a cold front through
the area during the afternoon. Dew points into and around 60
degrees this morning will rise into the mid 60s during the early
afternoon with ample MUCAPE and 30 kts of shear with thunderstorms
likely and strong to severe storms possible across the area. Will
include a VCTS mention from 2PM until the early overnight to cover
this. With diurnal heating, continue to expect initial MVFR CIGs
will lift into VFR into this afternoon aside from brief reductions
into MVFR as a result of thunderstorm effects. Drier air comes in
behind the front for later tonight and Memorial day allowing for
VFR conditions though an afternoon shower can't be ruled out on
Monday.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

UPDATE...Lashley
SYNOPSIS...Roller
SHORT TERM...JT
LONG TERM...JT
AVIATION...Roller

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 28, 4:19 AM EDT, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
419 AM EDT Sun May 28 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-290830-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
419 AM EDT Sun May 28 2017 /319 AM CDT Sun May 28 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Thunderstorms are likely today, mainly in the afternoon. Scattered
severe storms with damaging winds and large hail are possible this
afternoon. The storms may also contain locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a slight chance of thunderstorms Monday afternoon and
Friday. Severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-290830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
419 AM EDT Sun May 28 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are likely today, mainly in the early afternoon.
Storms may contain gale force wind gusts and small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a slight chance of thunderstorms Monday afternoon and Friday.
Severe storms are not expected.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, May 28, 2:49 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Northern Indiana
249 PM EDT SUN MAY 28 2017

MIZ081-OHZ001-281915-
Hillsdale-Williams-
249 PM EDT SUN MAY 28 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL HILLSDALE AND
NORTHERN WILLIAMS COUNTIES...

At 249 PM EDT, a strong thunderstorm was located over Edon, or 8
miles west of Montpelier, moving northeast at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Montpelier, West Unity, Pioneer, Edon, Holiday City, Columbia, West
Jefferson, Ransom, Blakeslee, Bridgewater Center, Nettle Lake, Lake
Seneca and Kunkle.

This includes INTERSTATE 80 IN OHIO between MILE MARKERs 0 and 20.

A severe thunderstorm watch remains in effect until 800 PM EDT for
northeastern Indiana...southeastern Michigan...and northwestern Ohio.

LAT...LON 4147 8480 4150 8481 4169 8481 4181 8452
      4158 8440
TIME...MOT...LOC 1849Z 244DEG 25KT 4154 8475

MCS
Local storm report, May 28, 2:57 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
257 PM EDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             1 W ROCHESTER           41.06N 86.22W
05/28/2017  E0.50 INCH       FULTON             IN   TRAINED SPOTTER

&&

CR
Special weather statement, May 28, 2:57 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Northern Indiana
257 PM EDT SUN MAY 28 2017

MIZ081-281930-
Hillsdale-
257 PM EDT SUN MAY 28 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HILLSDALE COUNTY...

At 257 PM EDT, a strong thunderstorm was located over Jonesville, or
near Hillsdale, moving east at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Hillsdale, Jonesville, Jerome, Somerset, Moscow, North Adams, Allen
and Somerset Center.

A severe thunderstorm watch remains in effect until 800 PM EDT for
southeastern Michigan.

LAT...LON 4194 8436 4188 8479 4199 8482 4207 8465
      4207 8436
TIME...MOT...LOC 1857Z 250DEG 25KT 4195 8470

MCS
Special weather statement, May 28, 3:02 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Northern Indiana
302 PM EDT SUN MAY 28 2017

MIZ080-281930-
Branch-
302 PM EDT SUN MAY 28 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BRANCH COUNTY...

At 302 PM EDT, a strong thunderstorm was located near Coldwater,
moving east at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Coldwater, Quincy, Kinderhook, Batavia, Marble Lake, Lake Of The
Woods and Coldwater Lake.

This includes INTERSTATE 69 IN MICHIGAN between MILE MARKERs 4 and
15.

LAT...LON 4178 8508 4191 8514 4203 8483 4183 8483
TIME...MOT...LOC 1902Z 250DEG 24KT 4187 8504

MCS
Local storm report, May 28, 3:04 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
304 PM EDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     HAIL             4 N HICKSVILLE          41.35N 84.77W
05/28/2017  M1.50 INCH       DEFIANCE           OH   TRAINED SPOTTER

&&

CR
Special weather statement, May 28, 3:05 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Northern Indiana
305 PM EDT SUN MAY 28 2017

INZ015>017-024-281945-
Wabash-Whitley-Kosciusko-Fulton-
305 PM EDT SUN MAY 28 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WABASH...WESTERN
WHITLEY...NORTHEASTERN FULTON AND SOUTHERN KOSCIUSKO COUNTIES...

At 304 PM EDT, a strong thunderstorm was located near Mentone, or 11
miles east of Rochester, moving east at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Warsaw, Columbia City, North Manchester, Winona Lake, South Whitley,
Akron, North Webster, Pierceton, Mentone, Claypool, Larwill, Burket,
Sidney, Big Barbee Lake, Ridinger Lake, Lorane, Collamer, Liberty
Mills, Irish Lake and Beaver Dam Lake.

LAT...LON 4101 8607 4117 8610 4117 8606 4120 8605
      4133 8566 4132 8565 4130 8565 4130 8563
      4115 8551 4100 8553 4100 8564 4098 8564
TIME...MOT...LOC 1904Z 263DEG 27KT 4111 8599

PBM

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 2:29 PM EDTSevere Thunderstorm WarningIWXDefiance, Williams46 min
May 28, 2:49 PM EDTSpecial Weather StatementIWXWilliams26 min
May 28, 3:36 PM EDTAreal Flood AdvisoryIWXDefiance, Henry3 hr
May 28, 3:36 PM EDTSevere Thunderstorm WarningIWXDefiance, Henry39 min
May 28, 3:48 PM EDTAreal Flood AdvisoryIWXFulton, Henry, Williams3 hr
May 28, 4:09 PM EDTSpecial Weather StatementIWXWilliams36 min
May 28, 4:11 PM EDTSpecial Weather StatementIWXFulton34 min
May 28, 4:15 PM EDTSpecial Weather StatementIWXHenry15 min
May 28, 4:24 PM EDTSevere Thunderstorm WarningIWXWilliams21 min
May 28, 4:34 PM EDTSevere Thunderstorm WarningIWXFulton41 min
May 28, 5:54 PM EDTSpecial Weather StatementIWXVan Wert36 min
May 28, 6:01 PM EDTSpecial Weather StatementIWXPaulding29 min
May 28, 6:11 PM EDTSpecial Weather StatementIWXAllen34 min
May 28, 6:24 PM EDTSevere Thunderstorm WarningIWXPaulding, Putnam51 min
May 28, 6:38 PM EDTAreal Flood WarningIWXAllen, Paulding, Putnam, Van Wert12 hr
May 28, 6:44 PM EDTSpecial Weather StatementIWXAllen16 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.